Pain and inflamation in middle finger...agony

Options
Teapot
Teapot Member Posts: 227
edited 11. Jul 2016, 09:09 in Living with Arthritis archive
Good afternoon all
I have not been on for a while but read forum every day which helps with problems. At moment my right hand middle finger is swollen and red at top very painful. the finger is clawlike and has been getting worse since I last saw consultant 6 months ago. It is now affecting my wrist. I am seeing consultant in 2 week and wondered if anyone else has experienced this. I am on 20mg inject mtx and 5mg folic acid once a week. I have had to come off sulpha and hydroxy. I have been taking Naproxen with Lanzaprel for around 2 years now when pain has been bad and over the last few weeks have had to take each day but and this is a big but the nausea, muzzy head and sweats and foul taste in my mouth which occurs after I have been sleeping got so bad I went to GP. I was being woken 2\3 times a night.I have had this now for almost a year and finally got me down. Saw a new GP and she said she did not feel nausea was due to mtx (although I have always blamed this). But she felt it could be the Naproxen. She asked me to stop the Naproxen for 4 weeks and just take mtx, folic, and paracetemol as a trial run. Oh and also cut down on caffine!!. This was 5 days ago and the foul taste and muzzy head is fading together with nausea. Not completly gone but better. Has anyone else had these side effects from Naproxen and Lanzaropal ? And what type of pain killer have you been prescribed. Paracetamol takes the edge but has not helped the inflamation. Thanks for your time in reading this and apologies for the rambling.

Comments

  • dreamdaisy
    dreamdaisy Member Posts: 31,520
    edited 30. Nov -1, 00:00
    Options
    I found naproxen useless in reducing inflammation and pain but it gave me wonderful oral thrush; it was the cheaper option for my GP compared to celebrex as recommended by my rheumatologist(despite it being prescribed with omeprazole). Now I have diclofenac which is more helpful but I rarely need it thanks to the combined efforts of injected humira, meth and daily sulph tablets. The pain, however, remains because the joint damage is done.

    I wonder if you are taking enough FA? I'm supposed to have 5mgs per week but I never remember to take it because I feel OK without. I can empathise with the waking so often during the night, it is miserable. I've not experienced this yet but my Ma often suffered with either her middle or index finger (on either hand) bending at right angles and she would force it back: probably not a good idea. Have you told your GP about this? As for pain relief I stick with four co-codamol 30/500 per day: they dull matters sufficiently so I can carry on but allows feedback so I know when to stop (which is often given the number of affected joints I currently enjoy). It also leaves room for manoeuvre if things worsen. I hope you are able to find something to help you more effectively than currently. DD
    Have you got the despatches? No, I always walk like this. Eddie Braben
  • stickywicket
    stickywicket Member Posts: 27,730
    edited 30. Nov -1, 00:00
    Options
    It sounds as if your rheumatology appointment is coming at the right time. I have fingers like that. And toes.

    Yes, any NSAID, such as naproxen, can cause nausea. I think I took every NSAID ever manufactured in the bad old days and every one of them caused nausea and sickness in the end. It was my lucky day when stomach protectors such as lansoprazole came on the market.

    Now, I just take my methotrexate, folic acid twice a week and hydroxychloroquine though I still need my stomach protector because of damage done in the past. For pain relief I can usually get by on just a couple of low dose cocodamol going to bed.

    Tell your rheumatologist what you've told us, valde. It might be that your disease is quite active right now but, if the nausea is simply caused by NSAIDS and caffeine, the answer's easy.
    If at first you don't succeed, then skydiving definitely isn't for you.
    Steven Wright
  • Teapot
    Teapot Member Posts: 227
    edited 30. Nov -1, 00:00
    Options
    Good morning all
    Thank you so much for your advice. Since stopping the naproxen and lanzaropal after my visit to go on 19 June gradually the night nausea muzzy heads and hot head are diminishing. In fact dare I say have not had bout for over a week. BUT just managing on paracetamol and 20 mg mtx is not enough for the pain. I don't see consultant until Monday week. Very painful Hands and feet and last night paracetamol never touched it. Offered cocoa mol but I refused through fear of constipation. I now think that I will have to buy some today just to get me over the next week. I se that a lot of you are on coco and realise it must be safe with mtx as go offered. As I have a sensitive stomach I will buy the soluble. Thanks again and I will let you know how consultant appointment goes. I will also mention to him the folic acid as I a only take one 5mg a week. Hope you all have a good day
  • stickywicket
    stickywicket Member Posts: 27,730
    edited 30. Nov -1, 00:00
    Options
    I'm very pleased that the culprit seems to have been identified and eliminated but sorry you're now in more pain. There is no reason why not to take cocodamol with meth. I take a couple most nights and occasionally during the day also. I don't have a problem with constipation but I eat a lot of fruit and veg and wholemeal bread and drink a lot of tea / water each day. I always take any pills with food, even if it's just a small biscuit, to protect my stomach.
    If at first you don't succeed, then skydiving definitely isn't for you.
    Steven Wright
  • Teapot
    Teapot Member Posts: 227
    edited 30. Nov -1, 00:00
    Options
    Thanks to all and good morning
    Just an update. THis flare with pains in hands fingers feet toes and ankles has today easing. My sister took me to pharmacy yesterday and I got cocodomol the ones diluted in water as pharmacist felt best because of my reaction to naproxen on my stomach. Started these and definitely eased the pain. Also got lots of naps and rest yesterday and good night. In fact spent all day in bed just getting up for drinks and food. I am going to do same today as this flare has wiped me out. One thing can I ask Sticky you said you take 2 each night and sometimes 1 in morning but it says only take for 3 days so not sure what to do although pain eased I am scared it will come back. I am seeing foot doc in Wednesday re my bunion and consultant rheum you on Monday. Thanks really appreciate all your help.
  • stickywicket
    stickywicket Member Posts: 27,730
    edited 30. Nov -1, 00:00
    Options
    I'm very pleased that things are easing up for you, valde.

    As for the cocodamol - I've been prescribed them for years but I've only ever taken the mildest ones at the lowest possible dose. I think the '3 days' limit is probably because they can cause addiction if we are not careful so the manufacturers will want people to be having them under a doc's supervision if taking them for longer. If you're going to take them regularly it would be best to check it all out with your GP.
    If at first you don't succeed, then skydiving definitely isn't for you.
    Steven Wright
  • Teapot
    Teapot Member Posts: 227
    edited 30. Nov -1, 00:00
    Options
    Thanks for that advice. I will speak to gp to check this and also mention it to consultant on Monday. I will not take after 3 days until I have spoken to them. I was disappointed this morning because I rang nurse advice line at my hospital and was told on answerphone message the service has been discontinued. That was very helpful especially for rheum med queries that my gp could not answer for fear of going over head of consultant. Has anyone else had this at their hospital. Thanks again
  • stickywicket
    stickywicket Member Posts: 27,730
    edited 30. Nov -1, 00:00
    Options
    I'm sorry about the helpline. I'm afraid this sort of thing will be happening to many hospitals as the NHS is expected to do more and more while repeatedly having its budget cut.
    http://www.bbc.co.uk/news/health-36760985
    If at first you don't succeed, then skydiving definitely isn't for you.
    Steven Wright